Florida, 2011

Damaging Winds in Florida, July 22, 2011

July 22, 2011 · NWS TBW · 3 events in 2 counties and zones

Scattered afternoon seabreeze thunderstorms contained severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon seabreeze thunderstorms contained severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 12:39 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 22, 12:39 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
139 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT-SUNDAY)...
THE FORECAST FOR THE NEXT FEW DAYS WILL SHOW A DRYING AND WARMING
TREND ACROSS THE AREA. 500 MB HIGH PRESSURE WILL STRENGTHEN OVER
THE AREA BY SATURDAY AND THIS WILL BRING SUBSIDENCE ALOFT TO FAVOR
DRYING AND WARMING THROUGH THE MID LEVELS. MOS TEMPERATURES
RESPOND INTO THE MIDDLE 90S ACROSS THE INTERIOR AND THIS LOOKS
REASONABLE. NIGHTTIME LOWS WILL STAY VERY WARM THROUGH THE PERIOD
AS WELL WITH THE DECREASED RAIN CHANCES HELPING THINGS TO STAY
WARMER. LOWS IN THE LOW 80S NEAR THE COAST AND MID 70S INLAND.
RAIN CHANCES WILL REMAIN ONLY IN THE SCT/ISOLD CATEGORIES THIS
WEEKEND WITH THE INCREASED SUBSIDENCE. DAILY SEABREEZES ARE
EXPECTED BUT PWATS FALLING TO 1.5 INCHES OR LOWER ACROSS THE
WEEKEND SHOULD LIMIT THE COVERAGE. SUNDAY WILL BE DRIER THAN
SATURDAY AND AS CONSEQUENCE PROBABLY A LITTLE HOTTER. HEAT INDEX
VALUES WILL EXCEED 105 ACROSS THE INTERIOR FOR SEVERAL HOURS
DURING THE HOTTEST TIME OF DAY ON SATURDAY AND SUNDAY
AFTERNOONS...DEPENDENT ON HOW MUCH THE LOW LEVEL MOISTURE MIXES
OUT DURING THE AFTERNOON.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...
THE WEEK WILL START OUT WITH MID/UPPER LEVEL RIDGING CENTERED OVER
THE CENTRAL U.S. EXTENDING SOUTHEASTWARD TOWARD FLORIDA WITH A
TROUGH JUST OFF THE U.S. EAST COAST. DURING MIDWEEK THE TROUGH WILL
DRIFT EAST OUT INTO THE ATLANTIC OCEAN WITH A PIECE OF IT BEING
PINCHED OFF AND DRIFTING WEST ACROSS THE GULF OF MEXICO AS THE RIDGE
BUILDS BACK INTO THE EASTERN STATES. AT THE SURFACE...THE RIDGE AXIS
WILL BE ACROSS SOUTH CENTRAL/SOUTH FLORIDA FOR THE FIRST HALF OF THE
WEEK AS THE REMNANTS OF A COOL FRONT DRIFT INTO NORTH FLORIDA.
ISOLATED TO SCATTERED CONVECTION IS EXPECTED EACH DAY WITH BEST
CHANCES ACROSS THE NORTH CLOSEST TO THE APPROACHING REMNANT BOUNDARY
AND OVER THE INTERIOR AND EAST SIDE OF THE FLORIDA PENINSULA THANKS
TO THE OVERALL WEST TO SOUTHWEST FLOW ON THE NORTH SIDE OF THE LOW
LEVEL RIDGE. THEN DURING THE SECOND HALF OF THE WEEK THE RIDGE AXIS
WILL SHIFT BACK NORTH WITH A MORE TYPICAL EAST TO SOUTHEAST FLOW
RETURNING LEADING TO SCATTERED MAINLY AFTERNOON AND EVENING
CONVECTION ACROSS THE ENTIRE REGION. TEMPERATURES WILL BE NEAR TO A
FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS IN
THE UPPER 80S COAST TO MID 90S INLAND AND OVERNIGHT LOWS MOSTLY IN
THE 70S...EXCEPT LOWER 80S NEAR THE COAST EARLY IN THE WEEK THANKS
TO THE WESTERLY FLOW OFF THE WARM GULF.

&&

.AVIATION...
COASTAL TSRAS INCREASING IN COVERAGE THIS AFTERNOON AND
SLOWLY MOVING INLAND WITH ADDITIONAL +TSRAS NR TAF SITES THRU AROUND
20Z MOVING NORTHWARD THRU 00Z. IN AND NR +TSRA EXPECT AREAS OF MVFR
AND BRIEF IFR CIGS AND VSBY AND WIND GUSTS AROUND 30KTS IN STRONGEST
STORMS....OUTSIDE OF CONVECTION VFR CONDITIONS ARE EXPECTED. VFR
CONDITIONS RETURN AREA WIDE TONIGHT.

&&

.MARINE...
HIGH PRESSURE WILL BUILD BACK ACROSS THE AREA THIS WEEKEND AND
CONTINUE THE LIGHT WINDS AND LOW SEAS. WINDS TURN ONSHORE NEAR THE
COAST IN THE AFTERNOON WITH THE SEA BREEZE DEVELOPING.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS WITH THE HUMIDITY REMAINING HIGH THROUGH
THE COMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  94  80  94 /  30  30  20  30
FMY  76  93  77  94 /  30  40  20  30
GIF  75  95  76  96 /  30  40  20  30
SRQ  77  91  76  92 /  30  30  20  30
BKV  72  95  73  94 /  30  30  20  30
SPG  81  88  83  88 /  30  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
AVIATION...DAVIS
LONG TERM...CLOSE
Hazardous weather outlook, Jul 22, 3:21 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
421 AM EDT FRI JUL 22 2011

FLZ039-042-043-048>052-055>057-060>062-065-222030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
421 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA.
POTENTIAL HAZARDS INCLUDE DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG
GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK. MAIN HAZARDS WILL BE HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Jul 22, 1:06 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
206 PM EDT FRI JUL 22 2011

FLZ051-055-221845-
MANATEE-HILLSBOROUGH-
206 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH AND CENTRAL
MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR LAKE MANATEE STATE PARK...OR 18 MILES EAST OF
BRADENTON...MOVING NORTHWEST AT 10 MPH. THESE STORMS WILL AFFECT
PARRISH...SUN CITY CENTER...AND RUSKIN ...UNTIL 245 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2763 8252 2775 8231 2746 8215 2739 8231
TIME...MOT...LOC 1805Z 148DEG 8KT 2749 8229
Special weather statement, Jul 22, 1:40 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EDT FRI JUL 22 2011

FLZ065-221930-
LEE-
240 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED 10 MILES SOUTHEAST OF SOUTHWEST INTERNATIONAL AIRPORT...OR 10
MILES NORTHEAST OF BONITA SPRINGS...MOVING NORTHWEST AT 5 MPH. THESE
STORMS WILL AFFECT LEHIGH ACRES...ESTERO...AND FORT MYERS...UNTIL
330 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 141.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2666 8200 2670 8185 2673 8166 2646 8156
      2643 8156 2642 8165 2634 8165 2631 8171
TIME...MOT...LOC 1840Z 152DEG 6KT 2643 8167
Local storm report, Jul 22, 1:50 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
250 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     FORT MYERS AIRPORT      26.59N 81.86W
07/22/2011  M53 MPH          LEE                FL   ASOS

            A THUNDERSTORM PRODUCED A WIND GUST OF 53 MPH AT FORT
            MYERS PAGE FIELD.

&&

JCM

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 22, 1:52 PM EST
Where
Lee County, Southwest International Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
26.530, -81.760

The ASOS at the Southwest International Airport measured a wind gust of 52 knots.

Thunderstorm Wind, Lee

When
July 22, 1:58 PM EST
Where
Lee County, (Fmy)ft Myers Page F
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.580, -81.870

The ASOS at Page Field measured a wind gust of 50 knots.

Thunderstorm Wind, Charlotte

When
July 22, 2:49 PM EST
Where
Charlotte County, 0.65 mi W of Punta Gordo Clt Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.919, -81.991

The ASOS at the Charlotte County Airport measured a wind gust of 51 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330812, 330813, 330817.